Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 35, NWS North Platte, NE

May 30, 2014Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 30, 2014, 1:17 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2014, 1:17 PM MDT (19:17 UTC)
Expired
May 30, 2014, 2:00 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 126 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 1:25 PM MDTHAIL 0.888 N Bingham, NEPEA TO NEARLY QUARTER SIZED HAIL. VERY HEAVY RAIN REDUCED VISIBILITY BELOW ONE QUARTER MILE.
May 30, 1:50 PM MDTHAIL 0.2514 Nnw Bingham, NEHEAVY RAIN AT TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS53 KLBF 301917
SVRLBF
NEC031-161-302000-
/O.NEW.KLBF.SV.W.0035.140530T1917Z-140530T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
117 PM MDT FRI MAY 30 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 200 PM MDT

* AT 116 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  BINGHAM...AND MOVING NORTH AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WATSON LAKE...WOLF HILL AND ARGO HILL.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 123 AND 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4239 10205 4210 10194 4209 10201 4204 10200
      4201 10201 4201 10217 4230 10236
TIME...MOT...LOC 1917Z 162DEG 18KT 4212 10208

HAIL...1.00IN
WIND...<50MPH

$$

TAYLOR
2 follow-up statements
942 
WWUS53 KLBF 301934
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT FRI MAY 30 2014

NEC031-161-302000-
/O.CON.KLBF.SV.W.0035.000000T0000Z-140530T2000Z/
SHERIDAN NE-CHERRY NE-
134 PM MDT FRI MAY 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CHERRY AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 200 PM MDT...

AT 130 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
BINGHAM...AND MOVING NORTH AT 20 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
WOLF HILL AND ARGO HILL.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 124 AND 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4239 10205 4210 10194 4209 10201 4204 10200
      4201 10201 4201 10217 4230 10236
TIME...MOT...LOC 1934Z 162DEG 18KT 4220 10212

HAIL...1.00IN
WIND...<50MPH

$$

TAYLOR
759 
WWUS53 KLBF 302001
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT FRI MAY 30 2014

NEC031-161-302011-
/O.EXP.KLBF.SV.W.0035.000000T0000Z-140530T2000Z/
SHERIDAN NE-CHERRY NE-
201 PM MDT FRI MAY 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND
SOUTHEASTERN SHERIDAN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTH PLATTE.

LAT...LON 4239 10205 4210 10194 4209 10201 4204 10200
      4201 10201 4201 10217 4230 10236
TIME...MOT...LOC 1934Z 162DEG 18KT 4220 10212

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:54 AM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 30, 11:54 AM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1254 PM CDT FRI MAY 30 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 352 AM CDT FRI MAY 30 2014

TODAY AND TONIGHT...A SUBTROPICAL MOISTURE PLUME FROM THE
REMNANTS OF HURRICANE AMANDA MOVES EAST INTO WRN NEB THIS AFTN.
THE HRRR IS LIGHTING UP THIS AREA WITH SCATTERED TSTMS FROM 19Z
ON. THIS MAY BE AN HOUR OR TWO TOO FAST. MEANWHILE THE RAP SHOWS
K INDICES OVER 40C AND A STORM MOTION AROUND 200 DEGREES AT 8
KTS. LOCALLY HEAVY RAINFALL WOULD APPEAR POSSIBLE ACROSS SHERIDAN
COUNTY. 3 HOUR FLOOD GUIDANCE IS AROUND 2 INCHES SUGGESTING SOME
POTENTIAL FOR LOCAL FLOODING. NO FLOOD WATCH WILL BE ISSUED WITH
THIS FORECAST BUT HEAVY RAIN WORDING IS IN PLACE IN THIS GENERAL
AREA.

THE MOISTURE PLUME ADVANCES EAST A BIT OVERNIGHT BUT MORE
IMPORTANT THE SFC FRONT SAGS SOUTH AND EAST TO NEAR KVTN-KIML AND
MOISTURE WILL POOL BEHIND THIS FRONT IN CONJUNCTION WITH THE
MOISTURE PLUME ALOFT. THUS TSTM COVERAGE SHOULD INCREASE THIS
AFTN AND REMAIN FAIRLY ROBUST OVERNIGHT ACROSS WRN NEB.

THE SEVERE WEATHER CONCERN COVERS MAINLY SHERIDAN COUNTY WHERE
BULK SHEAR INCREASES TO AROUND 30 KTS. THE RAP AND NAM SUGGESTED
THE BETTER CHANCE FOR SEVERE STORMS WOULD BE JUST EAST OF THE
BLACK HILLS AND THEN SOUTH INTO SHANNON COUNTY SD.

THE TEMPERATURE FORECAST IS LITTLE CHANGED FROM THE PREVIOUS
FORECAST. SOUTHEAST WINDS ARE EXPECTED TO LIMIT VERTICAL MIXING
AND HOLD HIGHS DOWN IN THE 80S AHEAD OF THE FRONT. THE RAP AND
HRRR SHOW A DRIER SOUTHEAST FLOW WITH DEEPER MIXING AND HIGHS
NEAR 90 AND THESE MODELS BLENDED WITH THE REST PRODUCES A FCST
FOR HIGHS IN THE UPPER 80S TODAY.

LOWS TONIGHT FALL INTO THE LOWER 60S AHEAD OF THE FRONT WITH 50S
BEHIND THE FRONT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 352 AM CDT FRI MAY 30 2014

UPPER LEVEL RIDGE OF HIGH PRESSURE SHIFTS TO THE EAST COAST BY
THE END OF THE WEEKEND AS A TROUGH PUSHES ACROSS THE NORTHERN
ROCKIES. A SECOND TROUGH MOVES ACROSS THE ROCKIES AGAIN BY
MIDWEEK. THIS WILL RESULT IN AN ACTIVE WEEKEND WITH UNSETTLED
WEATHER CONTINUING INTO MID WEEK.

SEVERAL MID LEVEL DISTURBANCES WILL SLIDE ACROSS THE AREA WITH
STORMS EXPECTED TO FIRE WITH EACH WAVE. ON SATURDAY A WAVE WILL
BE CROSSING THE AREA DURING THE DAY WITH A SECONDARY WAVE
ENTERING FROM THE WEST LATE. A BRIEF DRY SLOW WILL ALLOW FOR A
FEW BREAKS IN THE CLOUDS DURING THE DAY. THE SECONDARY WAVE WILL
ARRIVE LATE WITH A LOW LEVEL JET OF 30 TO 35 KTS TO SUSTAIN
ACTIVITY OVERNIGHT.

POSSIBLE BREAK IN ACTION SUNDAY MORNING AS THE ATMOSPHERE GETS
READY FOR THE NEXT WAVE LATER IN THE DAY. FLOW BECOMES A LITTLE
MORE ZONAL...COMPARED TO THE SW FLOW FOR SATURDAY. MOISTURE IS
GOOD WITH PWATS INCREASING TO 1.50 TO AS HIGH AS 1.75 AHEAD OF
THE WAVE. THE GOOD MOISTURE WILL COMBINE WITH THE ADDED SHEAR
FROM THE MID LEVEL FLOW BEING A LITTLE MORE WESTERLY AND TEMPS
INTO THE 80S WITH EARLY SUN. THIS SETS THE STAGE FOR STRONG TO
SEVERE THUNDERSTORMS TO DEVELOP. MODELS STRUGGLING WITH THE
PLACEMENT OF THE SURFACE BOUNDARY/LOW...WITH A GENERALLY
CONSENSUS OF THE LOW TO BE IN EASTERN COLORADO OR WESTERN
KANSAS...SW OF THE CWA. THE SEVERE WEATHER WILL NOT BE THE ONLY
CONCERN...AS STORMS SHOULD BE GOOD RAIN PRODUCERS WITH LOCALLY
HEAVY RAIN.

SUNDAY NIGHT INTO MONDAY WILL BE A BRIEF BREAK IN THE ACTION AS
THE NEXT WAVE ARRIVES MONDAY AFTERNOON INTO MONDAY NIGHT. THE
TRAIN OF WAVES CONTINUES AS THE NEXT UPPER LEVEL TROUGH PUSHES
ACROSS THE ROCKIES. WHILE POPS ARE IN EVERY PERIOD IN THE
EXTENDED...THERE SHOULD BE SOME BREAKS IN THE ACTION...AND EVEN
SOME CLEARING. ALTHOUGH THE BREAKS MAYBE SHORT LIVED AND TIMING
THEM IS DIFFICULT THIS FAR OUT. AS FOR TEMPS...MORE SEASONAL
TEMPS WITH HIGHS MID 70S TO THE LOWER 80S...WHICH IS CLOSE TO
NORMAL FOR THE FIRST WEEK OF JUNE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1250 PM CDT FRI MAY 30 2014

A DISTURBANCE WILL MOVE NORTHEAST ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT...WITH THUNDERSTORMS BECOMING MORE NUMEROUS
THIS EVENING ACROSS MOST OF WESTERN NEBRASKA. ACTIVITY WILL TRY TO
PUSH TOWARD THE CENTRAL PART OF THE STATE OVERNIGHT. CONFIDENCE IS
HIGH ENOUGH TO CARRY TSRA IN THE KLBF TAF...BUT LOWER AT KVTN SO
OPTED FOR VCTS. VFR WILL BE THE RULE...BUT MVFR OR IFR MAY BE
EXPERIENCED IN AND NEAR THUNDERSTORM ACTIVITY. WINDS WILL BE
GENERALLY BE SOUTHEAST AT 5 TO 15 KTS...BUT VARIABLE AND GUSTY
NEAR ANY STORM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CDC
LONG TERM...MASEK
AVIATION...TAYLOR
Hazardous weather outlook, May 30, 10:31 AM MDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1131 AM CDT FRI MAY 30 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-311630-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1131 AM CDT FRI MAY 30 2014 /1031 AM MDT FRI MAY 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS MOST
OF WESTERN AND NORTH CENTRAL NEBRASKA. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...BUT AN ISOLATED STRONG OR SEVERE CANNOT BE RULED
OUT. THIS STRONGER STORM POTENTIAL WOULD BE FOR AREAS MAINLY ALONG
AND WEST OF A LINE FROM VALENTINE TO NORTH PLATTE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY SATURDAY THROUGH THURSDAY.
BETTER CHANCES APPEAR TO BE SUNDAY...AND AGAIN TUESDAY INTO
WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY
SUNDAY...WHEN AN ACTIVE SEVERE WEATHER DAY IS EXPECTED. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS...BUT ISOLATED TORNADOES
CANNOT BE RULED OUT. IN ADDITION...HEAVY RAIN IS POSSIBLE DUE TO A
MOIST ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY OR
TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, May 30, 12:57 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
157 PM CDT FRI MAY 30 2014

NEZ004-023-094-301945-
GRANT NE-SHERIDAN NE-WESTERN CHERRY NE-
1257 PM MDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
SOUTHEASTERN SHERIDAN AND NORTHWESTERN GRANT COUNTIES UNTIL 145 PM
MDT...

AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BINGHAM...OR 35 MILES NORTHWEST OF
ARTHUR...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BINGHAM...
  FINNEGAN LAKE...
  WATSON LAKE...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 125 AND 138.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.